Visanne Dienogest

Patient

Q: I am a 40 year old taking Visanne for hormonal imbalance and heavy menstrual bleeding. I had been spotting for the initial couple of days but started to bleed for the past 15 days with really heavy bleeding since yesterday. My doctor has asked me to continue with visanne but I am not sure if I want to do so with the bleeding continuing for so many days. I have tried the other homornal pills but they didn't suit me. The dr has suggested hysterectomy if this doesn't work. My heavy bleeding had led to hospitilasation and iron deficiency. So should I continue with Visanne?

Doctor

A:   Thank you for your question. Visanne is a medication commonly used to treat endometriosis and dysfunctional uterine bleeding. This medication contains a a synthetic hormone analog of progesterone (progestin). When taken it acts to regulate the hormonal imbalances within the body to stop uterine bleeding.
The reason why your doctor has told you to continue taking Visanne is that his medication may take a few menstrual cycles to work effectively, and stop dysfunctional uterine bleeding. Given your age, your excessive bleeding could also be due to the fact that you are nearing menopause or have started it already. Do determine this with certainty, your doctor will have to conduct the appropriate blood test in order to determine this.
In some severe cases, dysfunctional uterine bleeding my require a hysterectomy. However, this requires careful evaluation before determine if this is necessary. Furthermore, if it is determine that you have an excessively thickened endometrial lining, a procedure known as a dilatation and curettage (D&C) may be a more appropriate treatment option. We do not recommend that you stop your medication until consulting your doctor and following up with the appropriate testing.

Thank you for consulting AskTheDoctor.com withy our medical question.

Related Q&A

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...

Q: I am 20 years old, female, newly(1month) on tri-estarylla. I have always had uneven breast where my left was signific...

Q: I took notheristone back in August and since then, my period has changed its date from when it was. Will my period go...

Q: I recently started taking the pill for the first time. I read online to take it on the first day of bleeding which i ...

Q: Hello. Ive been taking Lo Loestrin Fe for exactly a year to this month now. The first 2 or 3 months i bled a lot, the...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews